U.S. doctors online nowAsk doctors free
CA
A 16-year-old member asked:

i am constipated and probably need to take a laxative but am worried about side effects. do laxatives give you diarrhea

2 doctor answers4 doctors weighed in
Dr. Joshua Katz
Colon and Rectal Surgery 28 years experience
Laxatives: This is a loaded question. Start by defining exactly what you mean by constipation, and keeping a journal of what happens daily. Laxatives may or may not be appropriate and should be used regularly only under medical supervision. To address constipation on your own, first eat 3 regular meals per day, drink two liters of water per day, cut out caffeine and alcohol, and add fiber to each meal.
Dr. Troy Reyna
Pediatric Surgery 44 years experience
Yes: If laxatives are used excessively or not according to directions, one can have diarrhea.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership
Last updated Aug 22, 2016

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.